Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 36, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 13, 2007, 8:04 AM CDT for Johnson County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2007, 8:04 AM CDT (13:04 UTC)
- Expired
- Oct 13, 2007, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 11:41 AM CDT | HEAVY RAIN 5.5 | Lenexa, KS | 5.50 INCHES OF RAIN MEASURED SINCE THE EVENT BEGAN OVERNIGHT. INTERSECTION OF 95TH STREET AND INTERSTATE 435. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 131307
FFWEAX
KSC091-131900-
/O.NEW.KEAX.FF.W.0036.071013T1304Z-071013T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 AM CDT SAT OCT 13 2007
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 200 PM CDT
* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES OF A HALF INCH OF RAIN IN 15 MINUTES
WERE OBSERVED ACROSS NORTHEASTERN JOHNSON COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE
SOTO...EDGERTON...FAIRWAY...GARDNER...LAKE QUIVIRA...LEAWOOD...
LENEXA...MERRIAM...MISSION...MISSION HILLS...OLATHE...OVERLAND
PARK...PRAIRIE VILLAGE...SPRING HILL AND WESTWOOD.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.
LAT...LON 3904 9461 3874 9461 3874 9506 3897 9506
3897 9503 3899 9502 3898 9499 3899 9493
3898 9492 3904 9489
$$
DEROCHE2 follow-up statements
000
WGUS73 KEAX 131704
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 AM CDT SAT OCT 13 2007
KSC091-131900-
/O.CON.KEAX.FF.W.0036.000000T0000Z-071013T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
1157 AM CDT SAT OCT 13 2007
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY IN EAST
CENTRAL KANSAS UNTIL 200 PM CDT...
AT 1154 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND DOPPLER RADAR
BOTH INDICATED THAT THE STRONGEST STORMS HAD MOVED OUT OF JOHNSON
COUNTY...BUT ENOUGH STORM ACTIVITY IS LINGERING ACROSS EAST CENTRAL
KANSAS TO WARRANT KEEPING THE FLASH FLOOD WARNING IN EFFECT THROUGH
2 PM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...DE SOTO...EDGERTON...FAIRWAY...GARDNER...LAKE QUIVIRA...
LEAWOOD...LENEXA...MERRIAM...MISSION...MISSION HILLS...OLATHE...
OVERLAND PARK...PRAIRIE VILLAGE...SPRING HILL AND WESTWOOD.
WHILE NO FLOODING HAS BEEN REPORTED YET...RAINFALL TOTALS OF UP TO
FIVE AND A HALF INCHES HAVE BEEN NOTED IN LOCATIONS SUCH AS LENEXA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3904 9461 3874 9461 3874 9506 3897 9506
3897 9503 3899 9502 3898 9499 3899 9493
3898 9492 3904 9489
$$
CUTTER000
WGUS73 KEAX 131842
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT SAT OCT 13 2007
KSC091-131855-
/O.CAN.KEAX.FF.W.0036.000000T0000Z-071013T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
140 PM CDT SAT OCT 13 2007
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JOHNSON COUNTY IN
EAST CENTRAL KANSAS IS CANCELLED...
WHILE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
JOHNSON COUNTY THROUGH THE MID AFTERNOON HOURS...EXCESS RUNOFF FROM
THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED...OR WERE BEGINNING TO RECEDE...ENDING
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3904 9461 3874 9461 3874 9506 3897 9506
3897 9503 3899 9502 3898 9499 3899 9493
3898 9492 3904 9489
$$
CUTTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 6:46 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 13, 6:46 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 646 AM CDT SAT OCT 13 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /ISSUED 430 AM CDT SAT OCT 13 2007/ IMPRESSIVE LOOKING ISENTROPIC LIFT ON THE 300-305K SURFACES COMBINED WITH AN INCREASING SOUTHERLY LOW LEVEL JET HAS RESULTED IN A VERY EFFICIENT RAIN MAKER FROM NORTH CENTRAL/NORTHEAST KS INTO NORTHWEST AND WEST CENTRAL MO. PROFILER NETWORK SHOWS THE 850MB WINDS HAVE VEERED AND INCREASED TO 50-55KT OVER THE CENTRAL PLAINS SINCE MIDNIGHT. THIS JET AXIS IS RUNNING OVER THE TOP OF AN EAST-WEST WARM FRONT WHICH LIES ACROSS SOUTHERN SECTIONS OF KS AND MO. A SOUTHWESTERLY MID LEVEL FLOW EMANATING FROM A DEEPENING UPPER WAVE MOVING INTO THE DESERT SOUTHWEST CONTINUES TO PULL MOISTURE RICH PACIFIC AIR EASTWARD. ELEMENTS APPEAR TO COME TOGETHER OVER THE WEST CENTRAL PORTION OF THE CWA THIS MORNING FOR A HEAVY RAIN THREAT. FFG VALUES IN THIS AREA ARE BETWEEN 1.5 AND 2 INCHES/3 HOURS. ALTHOUGH THE STORMS ARE MOVING ALONG ON RADAR THE UPSTREAM CONVECTION FROM CENTRAL INTO EAST CENTRAL KS IS FILLING IN SO WAVES OF STORMS ARE ANTICIPATED THROUGH MID MORNING OVER THE WEST CENTRAL CWA BEFORE THE ISENTROPIC LIFT SHIFTS NORTHEAST INTO NORTHERN MO. BY LATE MORNING AND EARLY AFTERNOON THE LOW LEVEL JET IS EXPECTED TO WEAKEN AND BEGIN TO REFORM BACK TO THE WEST IN RESPONSE TO FALLING HEIGHTS AS THE PRIMARY STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. HAVE MENTIONED HEAVY RAINS IN THE ZFP AND WILL HIT IN THE HWO. THE AFOREMENTIONED WARM FRONT OVER SOUTHERN MO IS EXPECTED TO LIFT NORTH LATER TODAY...POSSIBLY MAKING IT TO JUST SOUTH OF THE MO RIVER BY LATE AFTERNOON. BELIEVE THE MORNING CONVECTION AND FALLING HEIGHTS OVER HIGH PLAINS WILL KEEP THE WARM FRONT FROM SURGING NORTH TILL LATER THIS EVENING. MAX TEMPERATURES WILL BE PROBLEMATIC DUE TO THIS AND THE EXTENSIVE MORNING CONVECTION. PRECIPITATION CHANCES SHOULD BE CONFINED TO FAR NORTHERN COUNTIES THIS EVENING AND FAR NORTHWEST COUNTIES OVERNIGHT. WILL COVER REST OF THE CWA WITH ONLY SLIGHT CHANCES AS WE AWAIT THE ARRIVAL OF THE DEEP UPPER TROUGH. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE NEXT SYSTEM WHICH IS MOVING INTO THE DESERT SOUTHWEST. EVEN THOUGH THE MODELS HAVE BEEN SLOWING THIS SYSTEM DOWN DUE TO IT DEEPENING AND CLOSING OFF THEY STILL MAY BE A BIT TOO FAST. SO FOR SUNDAY BELIEVE ONLY FAR WESTERN CWA RUNS THE RISK OF CONVECTION. JUXTAPOSITION OF INSTABILITY AXIS AND 0-6KM BULK SHEAR SUGGESTS SEVERE THREAT SHOULD BE WEST OF THE CWA EXCEPT FOR POSSIBLY THE NORTHWEST TIP BUT TIMING OF BETTER UPPER DYNAMICS ARRIVE AFTER DARK ON SUNDAY SO SEVERE THREAT LOOKS MUTED AT THIS TIME. LIKELY POPS STILL LOOK IN ORDER FOR SUNDAY EVENING OVER ALL BUT THE FAR EASTERN CWA AND OVER ALL BUT THE EXTREME WESTERN COUNTIES ON MONDAY. MAX TEMPERATURES WILL AGAIN BE A CHALLENGE ON MONDAY DUE TO THE PRECIPITATION AND LOCATION OF THE WARM SECTOR. MJ && .AVIATION... FAIRLY SOLID RAIN SHIELD EXTENDING FROM EASTERN KANSAS THROUGH MOST OF NORTHERN MISSOURI WITH EMBEDDED THUNDERSTORMS MAINLY CONCENTRATED ACROSS EASTERN KANSAS AND WESTERN MISSOURI. BACK EDGE OF THUNDERSTORM ACTIVITY NOW MOVING ACROSS A SENECA TO TOPEKA TO COLONY KANSAS LINE WITH THE MORE ROBUST THUNDERSTORM ACTIVITY ALONG THIS BACK EDGE. ROUGH TIMING BRINGS THE BACK LINE OF SHOWER/THUNDERSTORM ACTIVITY ACROSS THE TAF SITES CLOSE TO 15-16Z. THEREFORE...KEPT MENTION OF TSRA THROUGH THIS TIME FRAME...TAPERING OFF THE VC MENTION AFTER 15-16Z. MAY SEE SOME DECENT RAINFALL AS THE LINE MOVES ACROSS THE TERMINALS. LATEST RUC SHOWS BEST ISENTROPIC LIFT TO MOVE NORTH OF THE TERMINALS LIKELY ENDING THE RAIN THREAT BY THE AFTERNOON HOURS. KEPT CLOUD COVER PREVALENT THROUGH THE AFTERNOON HOURS WITH ADDITIONAL CLOUD COVER NOTED ACROSS THE HIGH PLAINS STREAMING EASTWARD THIS MORNING. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Oct 13, 6:07 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CDT SAT OCT 13 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 607 AM CDT SAT OCT 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WAVES OF SHOWERS AND THUNDERSTORMS FROM EAST CENTRAL KANSAS INTO WEST CENTRAL AND NORTHWEST MISSOURI WILL SPREAD INTO CENTRAL MISSOURI EARLY THIS MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR SOME AREAS WHERE THE STRONGER STORMS MOVE REPEATEDLY OVER THE SAME AREAS...RESULTING IN SOME MINOR FLOODING PROBLEMS. THE PRIMARY AREAS OF CONCERN FOR HEAVY RAINFALL WILL BE SOUTH AND WEST OF A ST JOSEPH TO MARSHALL TO SEDALIA LINE. AS A WARM FRONT OVER SOUTHERN MISSOURI LIFTS NORTHWARD TODAY THE THREAT OF RAIN WILL END FROM SOUTH TO NORTH. ACROSS NORTHERN MISSOURI THE THUNDERSTORMS WILL BE LESS NUMEROUS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PERIOD WILL CONTINUE FROM SUNDAY INTO THE END OF NEXT WEEK. INCREASING SOUTHERLY WINDS ON SUNDAY WILL DRAW WARM AND INCREASINGLY MOIST AIR NORTH AHEAD OF A STRONG FRONT THAT WILL MOVE INTO WESTERN MISSOURI MONDAY. ONE OR MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA STARTING OVER NORTHWEST MISSOURI SUNDAY AFTERNOON AND SPREADING ACROSS THE REST OF THE REGION SUNDAY NIGHT AND MONDAY AHEAD OF AND ALONG THE ADVANCING FRONT. ONCE AGAIN LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. SEVERE WEATHER CANNOT BE RULED OUT GIVEN THE STRONG WIND FIELDS ASSOCIATED WITH THIS STORM SYSTEM...HOWEVER MARGINAL INSTABILITY SHOULD PRECLUDE WIDESPREAD SEVERE THUNDERSTORM ACTIVITY. ANOTHER STRONG STORM SYSTEM WILL BRING THE THREAT FOR THUNDERSTORMS TO THE REGION ON THURSDAY. SEVERE WEATHER MAY BE POSSIBLE WITH THIS SYSTEM DEPENDING ON ITS TRACK. PERSONS ARE URGED TO MONITOR LATER OUTLOOKS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MJ
In the hours before
Special weather statement, Oct 13, 3:10 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 AM CDT SAT OCT 13 2007 KSZ104-MOZ028-029-037-130845- CLAY-JACKSON-PLATTE-WYANDOTTE- 310 AM CDT SAT OCT 13 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN WYANDOTTE...NORTHWESTERN JACKSON...SOUTHERN PLATTE AND SOUTHWESTERN CLAY COUNTIES UNTIL 345 AM CDT... AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR KANSAS CITY KANSAS...MOVING EAST AT 15 MPH. PEOPLE IN CLAY...JACKSON...PLATTE AND WYANDOTTE COUNTIES...INCLUDING THE CITIES OF KANSAS CITY KANSAS...WESTWOOD HILLS...RIVERSIDE... KANSAS CITY DOWNTOWN ARPT...KANSAS CITY...NORTH KANSAS CITY... AVONDALE...SUGAR CREEK...INDEPENDENCE AND COURTNEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. AT 307AM...DIME SIZED HAIL WAS REPORTED BY THE PUBLIC IN KANSAS CITY KANSAS. SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS OF 30-40 MPH ARE POSSIBLE WITH THIS CLUSTER OF STORM. DEROCHE
Local storm report, Oct 13, 7:40 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL RENO 39.05N 95.12W
10/13/2007 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
GAMISSpecial weather statement, Oct 13, 7:43 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 743 AM CDT SAT OCT 13 2007 KSZ103>105-131315- JOHNSON-LEAVENWORTH-WYANDOTTE- 743 AM CDT SAT OCT 13 2007 ...SIGNIFICANT WEATHER ALERT FOR JOHNSON...SOUTHEASTERN LEAVENWORTH AND SOUTHWESTERN WYANDOTTE COUNTIES UNTIL 815 AM CDT... AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE SOTO...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE NEAR... 8 MILES SOUTHWEST OF EDWARDSVILLE BY 750 AM CDT. 8 MILES SOUTHWEST OF LAKE QUIVIRA BY 755 AM CDT. OLATHE...9 MILES SOUTHWEST OF MERRIAM AND 9 MILES SOUTHWEST OF SHAWNEE BY 800 AM CDT. LENEXA AND 7 MILES SOUTHWEST OF OVERLAND PARK BY 805 AM CDT. 8 MILES SOUTHWEST OF PRAIRIE VILLAGE BY 810 AM CDT. THE TOWNS OF CLEARVIEW CITY...MONTICELLO...ZARAH...LACKMANS AND JOHNSON CO ARPT ARE ALSO IN THE PATH OF THIS STORM. AT 738AM...DIME SIZED HAIL WAS REPORTED IN RENO IN SOUTHERN LEAVENWORTH COUNTY WITH THIS STORM. SMALL HAIL...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM. DEROCHE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:39 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 9 hr |
| Oct 13, 4:19 AM CDT | Areal Flood Advisory | EAX | Atchison, Doniphan, Leavenworth | 6 hr |
| Oct 13, 7:29 AM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 6 hr |
| Oct 13, 10:30 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.